Michigan, 2005

Blizzard in Michigan, April 23 to 24, 2005

April 23 to 24, 2005 · NWS DTX · 1 event in 1 county or zone

Heavy snowfall up to 12 inches combined with wind gusts to 45 mph created blizzard conditions over Huron County. Blowing and drifting snow lead to snow drifts as high as 4 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Heavy snowfall up to 12 inches combined with wind gusts to 45 mph created blizzard conditions over Huron County. Blowing and drifting snow lead to snow drifts as high as 4 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 23, 2:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 23, 2:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 PM EDT SAT APR 23 2005

.SHORT TERM...

AN INTENSE SPRING STORM SYSTEM WILL CONTINUE TO AFFECT SOUTHEAST
MICHIGAN THROUGH THE REST OF THE WEEKEND. SNOWFALL ACCUMULATIONS
WILL REMAIN A MAJOR FORECAST CHALLENGE TONIGHT INTO SUNDAY. SNOWFALL
THUS FAR HAS BEEN STRUGGLING TO ACCUMULATE MUCH ON THE WARM GROUND.
THE WARM GROUND WILL HAVE A BIG FACTOR AS TO HOW MUCH SNOWFALL
ACTUALLY ACCUMULATES. SUSPECT THE BEST CHANCES FOR ACCUMULATIONS
WILL BE TONIGHT AND THEN AGAIN ON SUNDAY DURING THE PERIODS OF
HEAVIEST SNOWFALL. ANY ACCUMULATIONS ON THE ROADS SHOULD BE VERY
MINOR... WITH MOST OF THE ACCUMULATION EXPECTED ON GRASSY SURFACES
AND ELEVATED SURFACES. DO PLAN ON CUTTING BACK ON ACCUMULATIONS A
BIT THOUGH.

AN UPPER LEVEL LOW IS CURRENTLY OVER THE GREAT LAKES REGION. THE
WATER VAPOR LOOP SHOWS A FEW WAVES OF INTEREST WITHIN THIS TROUGH...
ONE OF WHICH IS OVER LAKE ERIE. ANOTHER WAVE IS CENTERED OVER
WESTERN VIRGINIA... WITH ANOTHER WAVE NEAR MINNEAPOLIS. AT THE
SURFACE... A 991MB LOW IS LOCATED JUST SOUTHEAST OF ERIE
PENNSYLVANIA.

THE 12Z MODEL SUITE DID A FAIRLY GOOD JOB WITH THE INITIALIZATIONS
OF SURFACE AND UPPER LEVEL FEATURES. THE SURFACE LOW WILL MOVE INTO
UPSTATE NEW YORK THIS EVENING AND WEAKEN A BIT. MEANWHILE... THE
SHORT WAVE OVER MINNESOTA WILL DROP INTO THE OHIO VALLEY AND PHASE
WITH THE WAVE OVER VIRGINIA... ALLOWING AN INTENSIFICATION OF THE
UPPER LOW OVER THE EASTERN GREAT LAKES. THIS WILL CAUSE THE SURFACE
LOW TO LIFT DUE NORTH AND DEEPEN TO AROUND 984MB OVER SOUTHERN
ONTARIO BY 18Z SUN. THE CURRENT AREA OF SNOWFALL ACROSS THE REGION
IS ASSOCIATED WITH STRONG MID LEVEL DEFORMATION. THIS DEFORMATION
WILL PERSIST ACROSS SE MICHIGAN THROUGH ABOUT 06Z. PREFER THE
STRONGER GFS/WRFXX SOLUTIONS WITH RESPECT TO THIS DEFORMATION BASED
ON SATELLITE IMAGERY. SOME MID LEVEL DRYING WILL WORK INTO THE AREA
OVERNIGHT FROM THE EAST. THIS SHOULD LOWER THE STATIC STABILITY
ALOFT ACROSS THE EXTREME EASTERN COUNTIES... FROM HURON TO
NORTHEASTERN WAYNE. SO EXPECT THE HEAVIEST SNOWFALL IN THIS REGION.

AS THE SYSTEM DEEPENS LATE TONIGHT... THE DEFORMATION AXIS WILL
REORIENT ITSELF. EXPECT THIS WILL RESULT IN A WANE IN THE
SNOWFALL LATE TONIGHT THROUGH SUN MORNING. BY 18Z SUNDAY... THIS
DEFORMATION AXIS LOOKS TO SET UP FROM NE LOWER MICHIGAN TO THE
THUMB. THE REGION OF BEST LIFT WILL THEN SLOWLY SINK SOUTH ACROSS
THE FORECAST AREA DURING THE AFTERNOON AND EVENING. EXPECT THAT THIS
REGION OF LIFT WILL HAVE A LITTLE MORE ELEVATED INSTABILITY TO WORK
WITH WHICH SHOULD LEAD TO SOME HIGHER SNOWFALL RATES. THERE IS ALSO
SOME GOOD UPPER DIVERGENCE EXPECTED ACROSS THE NORTHERN THUMB. SOME
STRONG MOISTURE TRANSPORT OFF THE ATLANTIC WILL ALSO WORK INTO THE
SYSTEM. WITH THE DEEPENING SURFACE LOW... EXPECT WIND GUSTS WILL
REMAIN AROUND 30 TO 35 MPH TONIGHT RIGHT THROUGH SUNDAY EVENING.
BASED ON THIS... WILL CONTINUE THE WINTER STORM WARNING THROUGH
SUNDAY EVENING... WITH BLIZZARD CONDITIONS STILL EXPECTED ACROSS
HURON COUNTY DUE TO THE STRONGER WINDS OFF THE LAKE.

AGAIN SNOWFALL ACCUMULATIONS WILL BE THE MOST DIFFICULT ASPECT OF
THIS FORECAST PACKAGE. WILL SEE ACCUMULATIONS ON GRASSY SURFACES
TONIGHT AS THE BOUNDARY LAYER COOLS. THE MOST ACCUMULATION IS
EXPECTED EAST OF THE I-75/US23 CORRIDOR. AS FOR SUNDAY... THE LIFT
IS EXPECTED TO BE STRONGER... SO HEAVIER SNOWFALL RATES SHOULD BE
ABLE TO OVERCOME THE WARM GROUND FOR SOME ACCUMULATIONS. EXPECT THAT
THE MOST LIKELY CASE WILL BE THAT WHATEVER ACCUMULATES TONIGHT WILL
MELT SUNDAY MORNING BEFORE THE STRONGER LIFT MOVES IN AND BRINGS
ANOTHER ROUND OF SNOW. SO DO NOT THINK SNOWFALL OF OVER 6 INCHES
WILL BE ON THE GROUND AT ANY ONE TIME... THE ONLY EXCEPTION TO THIS
WOULD BE IN THE THUMB WHERE THE LIFT IS MORE PERSISTENT. SO STORM
TOTAL SNOWFALL WILL SIMPLY BE THE 24 HOUR TOTAL... NOT WHAT IS
EXPECTED TO BE ON THE GROUND BY SUNDAY EVENING.

THE SYSTEM WILL BEGIN TO FILL IN SUNDAY EVENING. SHOULD STILL HAVE
PLENTY OF MOISTURE AND COLD AIR AROUND TO KEEP LIGHT SNOW THROUGH
SUNDAY NIGHT.

&&

.LONG TERM...

ENSEMBLE GRAPHICS CONTINUE WITH OUR ACTIVE PATTERN INTO THE UPCOMING
WEEK.  THE MAIN FOCUS WILL BE JUST HOW MUCH H2O EQUIVALENT WILL BE
AROUND WHEN NEXT SHORT WAVE DIVES SOUTH AROUND MAIN UPPER LOW IN
EASTERN CANADA AND FOUR CORNERS LOW EJECTS INTO THE SOUTHERN
PLAINS.  THIS HAS THE MAKING FOR ANOTHER DEEP/INTENSE SURFACE WAVE
TO IMPACT THE GREAT LAKES BY TUESDAY.  THE LATEST GFS IS IN LINE
WITH 00Z ENSEMBLES TOWARD A SLIGHTLY SLOWER YET DEEPER SOLUTION.
THIS WILL ALLOW FOR GULF OF MEXICO MOISTURE TO ADVECT NORTH PER THE
850-700 MOISTURE TRANSPORT VECTORS TO HEAD INTO THE REGION TUESDAY.
PWATS ARE FORECAST TO CLIMB TOWARD 1 WITH IMPRESSIVE SHOT OF
THETA-E ADVECTION.  WE WILL NEED TO MONITOR THIS CLOSELY WITH THE
POTENTIAL FOR FLOODING.  ELEVATED INSTABILITY DOES NOT LOOK OVERLY
IMPRESSIVE WITH SWI/S REMAINING ON THE POSITIVE SIDE.

THEN ANOTHER SHOT OF COLD ADVECTION FOR MID WEEK WITH SOME SNOW
SHOWERS POSSIBLE MIXING IN THE WITH RAIN MAINLY AT NIGHT AND EARLY
IN THE MORNING.  WE WILL CONTINUE TO ADVERTISE TEMPS BELOW GUIDANCE
NUMBERS AND KEEP THE SILVER SKY UNTIL LATER IN THE WEEK.  HERE, THE
ENSEMBLES ARE QUITE ERRATIC WITH THE 12Z RUN OF THE GFS SUGGESTING
OUR NEXT WAVE WILL REMAIN FAR ENOUGH SOUTH WHICH WOULD MAKE SENSE
WITH A THE STRONGER SOLUTION PER OUR STORM POTENTIAL ON TUESDAY INTO
TUESDAY NIGHT.

&&

.AVIATION... ISSUED AT 130 PM.

WIDESPREAD IFR CIGS AND VSBYS IN SNOW WILL PERSIST OVER ALL OF
SOUTHEAST LOWER MICHIGAN THROUGH THE PERIOD AS DEEP LOW PRESSURE
REMAINS OVER THE EASTERN GREAT LAKES. BAND OF HEAVIER SNOW MIGRATING
SLOWLY WESTWARD...AND SHOULD AFFECT DTW/DET FROM 18-00Z...AND
MBS/FNT FROM 22-03Z...WITH VSBYS LOWERING TO LESS THAN ONE MILE AT
TIMES. A SECOND BAND OF HEAVIER SNOW IS EXPECTED TO AFFECT THE
REGION BETWEEN 04-10Z...MAINLY NORTH OF DTW/DET. A BRIEF PERIOD OF
MVRF IS POSSIBLE SUNDAY MORNING...13Z-16Z...AFTER THIS SECOND BAND
ROTATES THROUGH. YET ANOTHER WAVE OF HEAVIER SNOW IS EXPECTED AFTER
16Z. STRONG NORTH TO NORTHWEST WINDS ALSO EXPECTED THROUGH THE
PERIOD WITH GUSTS AS HIGH AS 35 KNOTS...ESPECIALLY SOUTH AND EAST OF
FNT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
.MI...
BLIZZARD WARNING...HURON COUNTY...TONIGHT THROUGH SUNDAY.

WINTER STORM WARNING...THE REST OF SOUTHEAST MICHIGAN...TONIGHT
THROUGH SUNDAY.

.LAKE HURON...GALE WARNING...TONIGHT THROUGH SUNDAY.

.LAKE ST CLAIR...GALE WARNING...TONIGHT THROUGH SUNDAY.

.MICHIGAN WATERS OF LAKE ERIE...GALE WARNING...TONIGHT THROUGH
SUNDAY.

&&

SC/BGM/GSS
Hazardous weather outlook, Apr 23, 11:22 AM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1222 PM EDT SAT APR 23 2005

MIZ049-241200-
HURON-
1222 PM EDT SAT APR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT. PLEASE REFER TO THE LATEST URGENT
WINTER WEATHER MESSAGE /WSWDTX/ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BLIZZARD WARNING CONTINUES THROUGH SUNDAY. THEREAFTER...
CONDITIONS WILL SLOWLY IMPROVE INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS ARE
ENCOURAGED TO RELAY SNOWFALL REPORTS.

MIZ047-048-053>055-060>063-068>070-075-076-082-083-241200-
MIDLAND-BAY-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-
MONROE-
1222 PM EDT SAT APR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS NOW IN EFFECT. PLEASE REFER TO THE
LATEST URGENT WINTER WEATHER MESSAGE /WSWDTX/ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING CONTINUES THROUGH SUNDAY. CONDITIONS WILL
SLOWLY IMPROVE INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS ARE
ENCOURAGED TO RELAY SNOWFALL REPORTS.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-241200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
1222 PM EDT SAT APR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GALE WARNINGS ARE IN EFFECT FOR ALL OF LAKE HURON...LAKE ST CLAIR
AND ALL OF THE NEARSHORE WATERS INCLUDING LAKE ERIE. PLEASE REFER
TO THE LATEST MARINE FORECASTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE WINDS WILL DECREASE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS ARE
ENCOURAGED TO RELAY SNOWFALL AND WIND REPORTS.

BGM

HTTP://WEATHER.GOV/DETROIT  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Huron

When
April 23, 4:00 PM EST to April 24, 8:00 PM EST
Where
Huron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447844.